Triple anticoagulation therapy in patients with atrial fibrillation undergoing percutaneous coronary intervention – real life assessment

Paweł Bogacki, Anna Kabłak-Ziembicka, Krzysztof Bryniarski, Leszek Wrotniak, Elżbieta Ostrowska-Kaim, Krzysztof Żmudka, Tadeusz Przewłocki
2016 Advances in Interventional Cardiology  
A b s t r a c t Introduction: Triple anticoagulation therapy (TT), comprising dual antiplatelet therapy (DAPT) and oral anticoagulation (OAC), is essential in atrial fibrillation (AF) patients after percutaneous coronary intervention (PCI), but it increases the bleeding risk. Aim: To assess TT models, in-and out-hospital bleeding and thromboembolic complications, and TT alterations. Material and methods: During 12 months, consecutive AF post-PCI patients were scheduled for TT. Alterations in TT
more » ... and thromboembolic events (death, myocardial infarction, ischemic stroke, in-stent thrombosis, peripheral embolization) were recorded. Major, non-major and minor bleeding episodes were assessed. Results: One hundred and thirty-six out of 3171 patients, aged 73.0 ±8.4 years (90 male), were included. Intra-hospitally, thrombotic events occurred in 9 (6.6%), while bleeding events occurred in 71 (52.2%) patients. Access-site hematoma and blood transfusions during in-hospital stay predisposed physicians to heparin administration as part of TT on discharge (p = 0.018 and p = 0.033 respectively). Eventually, DAPT plus warfarin or plus novel oral anticoagulant (NOAC) or plus low molecular weight heparin was prescribed in 72 (52.9%), 53 (39%), and 11 (8.1%) patients, respectively. HAS-BLED and CHA2DS2-VASc scores were similar between subgroups (p = 0.63 and p = 0.64 respectively). During 10.2 ±4.2 months of follow-up, 11 (8.1%) deaths, and 9 (6.6%) non-fatal thromboembolic events occurred. Bleeding events occurred in 45 (34.6%) patients, including 14 (10.3%) major. TT was the only factor associated with increased risk of major bleeding (18.6% vs. 4.2%, p = 0.008). Early termination of any TT component, which concerned 59 (45.4%) patients, did not increase the risk of thromboembolic events (p = 0.89). Conclusions: Our study indicates that TT is associated with high mortality and bleeding rates in a relatively short period of time. Discontinuation of any TT drug did not increase the thromboembolic event rate, while it was associated with reduced risk of major bleeding.
doi:10.5114/aic.2016.63629 pmid:27980543 pmcid:PMC5133318 fatcat:rukzcdyp7fg4rkf5dhr5lueacu